Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jan 2, 2023, 6:01 PM CST for 4 counties in Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2023, 6:01 PM CST (00:01 UTC)
- Expired
- Jan 2, 2023, 6:45 PM CST
- In force
- 44 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, OK, McIntosh County, OK, Muskogee County, OK, Sequoyah County, OK
The radar
The Tulsa radar (KINX), 78 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 6:06 PM CST | HAIL 0.88 | 5 E Rentiesville, OK | |
| Jan 2, 6:30 PM CST | TSTM WND DMG | Keefeton, OK | ROOF BLOWN OFF A BARN AND INTO SIDE OF A SINGLE FAMILY HOME IN KEEFETON. NO INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 3:34 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted.
287
WUUS54 KTSA 030001
SVRTSA
OKC021-091-101-135-030045-
/O.NEW.KTSA.SV.W.0004.230103T0001Z-230103T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
601 PM CST Mon Jan 2 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northeastern McIntosh County in southeastern Oklahoma...
Northwestern Sequoyah County in east central Oklahoma...
South central Cherokee County in east central Oklahoma...
Eastern Muskogee County in east central Oklahoma...
* Until 645 PM CST.
* At 600 PM CST, a severe thunderstorm was located 7 miles southwest
of Warner, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Checotah... Warner...
Gore... Webbers Falls...
Oktaha... Braggs...
Rentiesville... Greenleaf State Park...
Pumpkin Center... Lake Tenkiller State Park...
Keefeton... Box...
This includes Interstate 40 in Oklahoma between mile markers 262 and
287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for southeastern
and east central Oklahoma.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3531 9544 3552 9562 3580 9510 3560 9488
TIME...MOT...LOC 0000Z 229DEG 37KT 3541 9540
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
691 follow-up statement
786
WWUS54 KTSA 030017
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
617 PM CST Mon Jan 2 2023
OKC091-030027-
/O.CAN.KTSA.SV.W.0004.000000T0000Z-230103T0045Z/
McIntosh OK-
617 PM CST Mon Jan 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCINTOSH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
and east central Oklahoma.
LAT...LON 3560 9488 3539 9534 3555 9535 3556 9536
3562 9543 3580 9510
TIME...MOT...LOC 0017Z 226DEG 35KT 3552 9527
$$
OKC021-101-135-030045-
/O.CON.KTSA.SV.W.0004.000000T0000Z-230103T0045Z/
Sequoyah OK-Cherokee OK-Muskogee OK-
617 PM CST Mon Jan 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHWESTERN SEQUOYAH...SOUTH CENTRAL CHEROKEE AND EASTERN
MUSKOGEE COUNTIES...
At 617 PM CST, a severe thunderstorm was located near Warner, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Warner... Gore...
Webbers Falls... Braggs...
Greenleaf State Park... Pumpkin Center...
Lake Tenkiller State Park... Keefeton...
Box...
This includes Interstate 40 in Oklahoma between mile markers 275 and
285.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for southeastern
and east central Oklahoma.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3560 9488 3539 9534 3555 9535 3556 9536
3562 9543 3580 9510
TIME...MOT...LOC 0017Z 226DEG 35KT 3552 9527
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
69What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:22 PM CST, 39 minutes earlier.
Area forecast discussion, Jan 2, 5:22 PM CST, 39 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 522 PM CST Mon Jan 2 2023 ...New AVIATION... .SHORT TERM... (Through tonight ) Issued at 229 PM CST Mon Jan 2 2023 Showers and thunderstorms, some severe, will be ending from west to east later this evening into the early overnight hours. While some hail may be possible initially, damaging winds and a few tornadoes will be the main severe weather threats, with the greatest chance for a strong tornado or two from southeast Oklahoma into western Arkansas this evening. A Pacific cold front will sweep across the area overnight, but low temperatures will still be well above the seasonal averages. && .LONG TERM... (Tomorrow through Monday) Issued at 229 PM CST Mon Jan 2 2023 Mainly quiet weather is expected for the rest of the forecast period. Temperatures will fall back closer to normal by Wednesday and Thursday before warming again Friday. An upper level disturbance will bring a chance for a few showers Friday night and Saturday, and will also help push a cold front through the area. Near normal temperatures will follow this front over the weekend, with a warming trend beginning again by early next week. && .AVIATION... (00Z TAFS) Issued at 519 PM CST Mon Jan 2 2023 Main concern for flight operations in the near term will be strong to severe thunderstorms currently developing over eastern OK, which will build into western AR over the next few hours. In general most locations will see periods of MVFR ceilings to start, with IFR conditions likely and gusty sfc winds 30-40 knots possible with any direct impact of t-storms. LLWS will be common across the area overnight as a low level jet strengthens. Storms will shift east of OK sites by about 04z, and east of AR sties by around 06z with VFR conditions prevailing, however low ceilings may develop back into KBVO tonight. && .PRELIMINARY POINT TEMPS/POPS... TUL 46 57 32 51 / 70 0 0 0 FSM 52 65 37 54 / 100 0 0 0 MLC 48 62 34 53 / 70 0 0 0 BVO 43 55 29 50 / 70 0 0 0 FYV 49 60 31 48 / 90 0 0 0 BYV 50 61 33 48 / 90 0 0 0 MKO 48 60 33 51 / 80 0 0 0 MIO 48 55 31 47 / 100 0 0 0 F10 46 60 32 52 / 60 0 0 0 HHW 49 65 37 55 / 70 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....05 AVIATION...14
Hazardous weather outlook, Jan 2, 5:16 PM CST, 45 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CST Mon Jan 2 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CST Mon Jan 2 2023 ...SEVERE STORMS LIKELY THIS EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Elevated. AREA...Mainly Southeast Oklahoma and West Central Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Strong to severe thunderstorms will continue to increase in coverage and intensity early this evening, especially to the east of Highway 75. All severe hazards will be possible through early evening, with the hail threat diminishing after that time. Damaging winds and a few tornadoes will then become the dominant severe weather threats, with a strong tornado or two possible, especially across southeast Oklahoma into western Arkansas. Locally heavy rainfall may result in localized flooding issues. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY through SUNDAY...No Hazards. EXTENDED DISCUSSION... Quieter weather will set in for the rest of the week with temperatures falling back closer to the seasonal averages. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jan 2, 3:51 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
351 PM CST Mon Jan 2 2023
OKZ054-059-022230-
Osage OK-Pawnee OK-
351 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of northwestern Osage
and northwestern Pawnee Counties through 430 PM CST...
At 351 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
west of Fairfax, moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fairfax... Shidler...
Ralston... Burbank...
Grainola... Foraker...
Pearsonia... Eastern Kaw Lake...
Webb City... Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.
&&
LAT...LON 3700 9632 3641 9667 3648 9694 3655 9692
3655 9690 3657 9689 3659 9691 3675 9687
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 2151Z 205DEG 51KT 3655 9678
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
69Special weather statement, Jan 2, 4:29 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
429 PM CST Mon Jan 2 2023
OKZ066-070-071-073-022315-
Pittsburg OK-Muskogee OK-Okmulgee OK-McIntosh OK-
429 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of McIntosh,
northwestern Pittsburg, southeastern Okmulgee and west central
Muskogee Counties through 515 PM CST...
At 429 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
west of Indianola, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Muskogee... Eufaula...
Checotah... Crowder...
Oktaha... Boynton...
Canadian... Indianola...
Council Hill... Hanna...
Rentiesville... Hoffman...
Stidham... Raiford...
Vivian... Lake Eufaula State Park...
Wainwright... Summit...
Hitchita... Vernon...
This includes Interstate 40 in Oklahoma between mile markers 243 and
268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for southeastern,
northeastern and east central Oklahoma.
&&
LAT...LON 3512 9602 3512 9601 3513 9601 3515 9600
3515 9598 3520 9599 3570 9578 3571 9529
3502 9572
TIME...MOT...LOC 2229Z 205DEG 49KT 3515 9583
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
69Special weather statement, Jan 2, 4:34 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
434 PM CST Mon Jan 2 2023
OKZ060>062-067-022315-
Tulsa OK-Rogers OK-Mayes OK-Wagoner OK-
434 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of Rogers, northwestern
Mayes, northwestern Wagoner and east central Tulsa Counties through
515 PM CST...
At 434 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Broken Arrow, moving northeast at 65 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Claremore... Coweta...
Catoosa... Verdigris...
Chelsea... Foyil...
Taiwah... Tiawah...
Oneta... Bushyhead...
This includes Interstate 44 between mile markers 231 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.
&&
LAT...LON 3660 9536 3658 9533 3651 9533 3651 9529
3595 9570 3603 9590 3660 9562
TIME...MOT...LOC 2234Z 204DEG 57KT 3607 9576
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Jan 2, 4:38 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
438 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 1 NNE BROKEN ARROW 36.06N 95.78W
01/02/2023 E0.75 INCH TULSA OK EMERGENCY MNGR
DIME HAIL REPORTED BY EMERGENCY MANAGER IN
CENTRAL BA.
&&
JDSSpecial weather statement, Jan 2, 4:54 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
454 PM CST Mon Jan 2 2023
OKZ073-022330-
Pittsburg OK-
454 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southwestern
Pittsburg County through 530 PM CST...
At 454 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
southwest of Haywood, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Kiowa...
Savanna... Ashland...
Mcalester Regional Airport... Haywood...
Scipio... Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3511 9599 3502 9571 3468 9589
3468 9609
TIME...MOT...LOC 2254Z 209DEG 32KT 3486 9602
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Special weather statement, Jan 2, 5:56 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
556 PM CST Mon Jan 2 2023
OKZ062-063-067-068-030030-
Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
556 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southwestern
Delaware, southeastern Mayes, northeastern Wagoner and northwestern
Cherokee Counties through 630 PM CST...
At 556 PM CST, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Wagoner, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Chouteau... Locust Grove...
Salina... Hoot Owl...
Leach... Peggs...
Rose... Sportsmen Acres Community...
Mazie... Murphy...
Snowdale State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
&&
LAT...LON 3592 9525 3602 9543 3641 9521 3625 9485
TIME...MOT...LOC 2356Z 211DEG 45KT 3604 9530
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:03 PM CST | Special Weather Statement | TSA | Choctaw, Pushmataha | 42 min |
| Jan 2, 6:09 PM CST | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa | 36 min |
| Jan 2, 6:24 PM CST | Special Weather Statement | TSA | Cherokee | 36 min |
| Jan 2, 6:30 PM CST | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Pittsburg | 45 min |
| Jan 2, 6:31 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Muskogee | 44 min |
| Jan 2, 6:34 PM CST | Special Weather Statement | TSA | Nowata, Washington | 26 min |
| Jan 2, 6:45 PM CST | Tornado Warning | TSA | Haskell, Muskogee, Pittsburg | 45 min |
| Jan 2, 6:47 PM CST | Special Weather Statement | TSA | Ottawa | 13 min |
| Jan 2, 6:54 PM CST | Special Weather Statement | TSA | Delaware | 36 min |
| Jan 2, 7:11 PM CST | Special Weather Statement | TSA | Adair | 34 min |
| Jan 2, 7:18 PM CST | Tornado Warning | TSA | Haskell, Muskogee, Sequoyah | 42 min |
| Jan 2, 7:38 PM CST | Special Weather Statement | TSA | Wagoner | 52 min |
| Jan 2, 7:46 PM CST | Severe Thunderstorm Warning | TSA | Adair | 44 min |
| Jan 2, 7:59 PM CST | Severe Thunderstorm Warning | TSA | Sequoyah | 17 min |
| Jan 2, 11:56 PM CST | Special Weather Statement | TSA | Choctaw | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.